Call now (855) 544-8462

Lorazepam and Alcohol

Lorazepam and alcohol mixing is a popular type of polysubstance abuse. Both are legal substances and both produce similar effects, so it is easy to underestimate the dangers of combining the two. Of course, some people intentionally take lorazepam to enhance the effects of alcohol. Alternatively, others on a lorazepam prescription may drink while taking it, unaware that the side effects can be deadly. No matter what someone’s intention is, the combination of these two substances can intensify each of their negative side effects.

Lorazepam

No such thing as safe lorazepam

Also known as Ativan, lorazepam is a medication in the benzodiazepine group. Benzodiazepines (or benzos) activate chemicals in the brain that suppress the central nervous system and inhibit nerve signals. Subsequently, the result is a tranquilizing effect on the mind and body. Because of the calming feeling that lorazepam creates, it helps treat a number of different disorders in relation to the central nervous system:

  • Anxiety
  • Panic attacks
  • Seizures
  • Insomnia

In some instances, lorazepam is a prescription in treating alcohol withdrawal. In fact, its similarities to alcohol are one of the main reasons people abuse these substances together. Even “safe” lorazepam use can have dangerous side effects and should always be monitored by a doctor. Some people lose control of their coordination and response timing to the point where they are unfit to drive. The drug can also be habit forming and addictive, leading to abuse.

Effects of Mixing Lorazepam and Alcohol

Combining lorazepam with alcohol is dangerous because they each have a similar effect on the brain and body. Both are depressants, decreasing nerve signals in the brain and suppressing the central nervous system. This leads to an almost identical lineup of side effects:

  • Drowsiness
  • Slurred speech
  • Slowed reaction time and poor coordination
  • Slowed breathing
  • Lowered heart rate

As well as calming down the nervous system, lorazepam sometimes causes a mild high or euphoric feeling. Of course, this feeling can be habit-reinforcing, leading to addiction. Without doubt, lorazepam can be abused on its own, but someone seeking a high from taking it is more likely to try and intensify the euphoria by mixing it with alcohol and other drugs.

Signs of overdose

Overdose on Lorazepam and Alcohol

Overdosing on Lorazepam/Ativan can be deadly, and requires emergency medical attention.

Signs of an overdose on Lorazepam and alcohol include:

  • Extreme drowsiness
  • Difficulty breathing
  • Slowed heart rate
  • Vomiting
  • Clammy hands
  • Seizures
  • Loss of consciousness

One of the most dangerous things about an alcohol/lorazepam overdose is that one of the main signals - loss of consciousness - is something most people already associate with alcohol in a less serious sense. People around the person who has overdosed may think that he or she is simply “sleeping it off” when in reality they may be slipping into a coma or close to death.

Addiction and Withdrawal

Ease of lorazepam addiction

Lorazepam has a high risk for addiction, and it is important to monitor prescriptions and use it with care. Further, addiction is more likely to occur with people who take too much of the drug, but it can sometimes develop even when someone is following their prescription closely. The central nervous system gets used to lorazepam after only a few weeks of regular use. When alcohol or other depressants and sedatives come into the mix, the potential for addiction, overdose, long-term side effects (some of which, such as seizures and insomnia, are the same disorders lorazepam is meant to treat) and severe withdrawal symptoms grows exponentially.

Additionally, there are problems involved when lorazepam is prescribed to help ease the pain of alcohol withdrawal. People already addicted to alcohol are at a high risk of becoming dependent on the new drug. If someone recovering from alcohol abuse is prescribed lorazepam and then begins drinking again, they can be in a more dangerous place than they were at first.

Withdrawal symptoms from Lorazepam/alcohol polysubstance abuse include:

  • Depression
  • Trouble sleeping
  • Severe agitation and paranoia
  • Nausea and vomiting
  • Hallucinations
  • Seizures
  • Headaches

Treatment and Help

Lorazepam and alcohol withdrawal can be extremely difficult and even threatening to physical and mental health. To meet these unique struggles head-on, a tailor-made, medically-supervised detox and treatment program are usually necessary. If you or someone you know is struggling with lorazepam abuse, alcohol, or both, get help now. Contact us and get more information on our programs here.

It is our mission to compassionately empower every client who walks through the door of Mountain View Recovery Center. Our vision is to provide support and structure in a community-based, clinical setting using evidence based practices. Our purpose is to break the stigma of addiction and show our clients a united way to lifelong recovery.